Hopefully, most of you fine people are avoiding the steroids at the moment, but I’m sure there is plenty of collective experience here!
I’ve been on 25mg daily for the last few weeks (not PSA - though it is certainly getting rid of my PSA symptoms too!).
I’m just wondering how do people tell when they are on steroids if they are getting a bacterial infection, or having an inflammatory flare? I had pneumonia a few days after starting them apparently (I barely noticed - went to the doc as I had some blood in coughing, but the coughing literally only lasted 12 hours and just stopped) got antibiotics, then seemed to feel good for about 3 days post antibiotics, now I don’t feel great and had some chills and sweats last night, but no fever.
Problem is, a flare of inflammation will give me chills and sweats, so I’m sitting here waiting at the doc wondering what the trigger should be for me to come to the doc….
On that amount of steroids, truly you shouldn’t getting any flare of inflammation that amount should be enough to quell such flares. Remember for PsA the max dose of steroids is 30mgs. Barely any of us get dose in a sustained way we tend to taper down fast and probably most of us start on 20mg or 15mg. That being good enough for PsA inflammation anyway. I’m trying to remember the dosing as it’s long time since I had steroids for PsA. As you know I tried them for Crohn’s and was given 5mg of bowel breaking down steroids and I merely lasted a couple of days due to the fizz nonsense, which I refused to tolerate. Those couple of days saw a significant decrease in any bowel symptoms and indeed any PsA niggles. So I’d be thinking the pneumonia is still rumbling somewhat. And that’s definitely a trigger to go to doctor.
Steroids can mask an awful lot. Plus they can give you flushes and chills though too. Just putting that there as well. But given the history of pneumonia … I’m afraid I’d be knocking at that doctor’s door.
Lots more hugs Jen.
Yes, you are right @Poo_therapy, it was straight off to X-ray for me. He reckoned the chills were very suspect even without a raised temperature.
With regards to the dose, I think half the problem is we don’t know what we are treating. Crohn’s tends to be a taper starting between 25 and 60mg, but we have no taper plan so I think he’s started on the lowest Crohn’s dose and when we have another plan we’ll figure out a taper. Meanwhile, people can be on monstrous amounts (IV, then 120mg a day) for vasculitis, and I have to say when I’ve had flares that I thought were vasculitis, 50mg a day barely touched the sides! As an example, I’m still sleeping soundly 9 hours at night and today for another 3hours in the day on 25mg. No danger of any fizz here I’m afraid!
Just hugs. But at least you got x-rayed. xx
Thanks @Poo_therapy, having finally found a wonderful GP I feel I’m getting the best care I can. Also found a nifty new blood test that can descriminate bacterial pneumonia from non-bacterial, and my wonderful GP of course was fine with me asking for it, so I’m going to give that a go too before I go taking more antibiotics as the last set made the gut mighty unhappy.
But you should see the weights I can lift now that my arthritis in my hands is fully beaten back .
Hugs to you too
Well, turns out it wasn’t an infection- just seems that Remicade was doing a much better job than we thought with my heart, and when we stopped that the 25mg of prednisone was not keeping up at all. After a little visit to the emergency department and admission to cardiology (as directed by my GP from some blood test results), I was increased to 40mg (which is actually the usual maximum dose for Crohn’s), then let out of hospital, then increased to 60mg today (at my request, since I was getting symptoms and found the only trial for similar myocarditis had success at 60mg).
Moral of the story: don’t guess, go to doctor!
Remind me why was the Remicade stopped? 60mg of pred you must off the ceiling presently.
Ahh, I must have some super - special inflammation happening. It’s not even 8pm and I am exhausted. I get about two hours a day of normal energy and am very fatigued the rest of the time.
But on a positive note at 60mg my heart rate is finally dropping below tachycardia while sitting on the couch! Hopefully the steroids will build up and damp down the inflammation- I’ll know when I start to get some of that fizz you speak of! For sure I’ll be back here all chatty
Hey @Jen75, it sounds like you are doing the best you can given the circumstances of your complex health issues, you have much to juggle while feeling lousy. I too am surprised that the 60mg of prednisone isn’t giving you super hero abilities. When I was on 50mg, I got more done around here than ever before. But, after 10 days on it, that awful weaning process was absolutely terrible. We all hope and pray for better days ahead for you and “real” solutions that bring you back to better health. I’m sure you are very aware and @seenie can attest to…the long term bone damage caused by prednisone is something to always be mindful of…it has a split personality.
Such a love hate relationship with steroids. Isn’t that main thing that infections can more easily hide when you’re on steroids?
I would encourage you to ask the doctor about the “rules” for when to seek help when on steroids. That’s a nice hefty dose to be on.
Thanks @Stoney and @Amos, I’m still choosing just one or two activities a day (like going grocery shopping or walking the dog), but the 60mg seems to have settled the heart rate a little.
Thankfully the immunology clinic called this morning and I have an appointment in a week, so I feel like we are headed somewhere on the process to stabilising things.
And funny you should say that @Stoney - that was exactly the conversation I had with my GP yesterday. He confirmed what I thought - I’m going to have to trust my gut a bit and if I get an impending sense of doom call an ambulance. That was really how I felt Wednesday last week but second-guessed myself because I thought maybe it was steroid anxiety. So I promised I won’t do that again. You are right infections can be very hard to tell on steroids, I gather that feeling generally happens in severe infections too, so whilst I wouldn’t like it to be forever, I suspect the month or two it takes to get off these if will be ok.
I’m also still about the only person on the Gold Coast wearing masks pretty consistently inside, and I will keep doing that while on these steroids - I had my flu shot but we are almost at epidemic level for that too!!